Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Wilmington, NC

March 5, 2005Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 5, 2005, 3:50 PM EST for Williamsburg County, South Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2005, 3:50 PM EST (20:50 UTC)
Expired
Mar 5, 2005, 5:13 PM EST
In force
83 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 121 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 1:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 052051
SVRILM
SCC089-052115-
/O.NEW.KILM.SV.W.0001.050305T2050Z-050305T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EST SAT MAR 5 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 415 PM EST

* AT 345 PM EST.WIDESPREAD OR ORGANIZED SEVERE WEATHER THREAT. HOWEVER...A FEW OF
THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 55 MPH AND HAIL.
THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE BIG
BEND AND TRANS PECOS REGION SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT...LOCAL MEDIA AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER INFORMATION ON SUNDAY AFTERNOON AND EVENING.

$$

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN 
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF
1 follow-up statement
000 
WWUS52 KILM 052113
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EST SAT MAR 5 2005

SCC089-052130-
/O.CAN.KILM.SV.W.0001.000000T0000Z-050305T2115Z/
WILLIAMSBURG SC-
412 PM EST SAT MAR 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS
CANCELLED...

AT 410 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED EAST THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3380 7978 3366 7990 3346 7960 3375 7939

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EST SAT MAR 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
COLD UPPER LEVEL TROUGH SWINGING INTO THE AREA THIS AFTERNOON...WITH
SURFACE TEMPERATURES NEAR 70 THERE IS ENOUGH INSTABILITY FOR
THUNDERSTORMS DEVELOPING NEAR SEVERE STRENGTH SO A SEVERE
THUNDERSTORM WATCH IS UP UNTIL 7 PM. SURFACE DEW POINTS ARE ONLY AS
HIGH AS 40...AND WITH LIMITED MOISTURE ALOFT THE BEST THREAT IS
DAMAGING WIND GUSTS.

AS THE UPPER LEVEL TROUGH MOVES EAST AND THE SURFACE FRONT...NOW
MOVING SOUTH ACROSS CUMBERLAND-SAMPSON-LENOIR COUNTIES...CROSSES THE
AREA LATER THIS AFTERNOON AND EVENING...THERE WILL BE RAPID DRYING
AND STABILIZING FOR CLEARING SKIES AND GUSTY NORTH WINDS TONIGHT...
A SHORT LIVED PERIOD OF COLD ADVECTION BEFORE THE UPPER LEVEL TROUGH
MOVES OUT TO SEA SUNDAY AND A WARMING WESTERLY FLOW RETURNS...
BECOMING SW MONDAY...WITH SURFACE WINDS BECOMING SW SUNDAY AFTERNOON
AND INCREASING ON MONDAY IN ADVANCE OF THE NEXT CLIPPER SHORT WAVE.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LONG WAVE UPPER LEVEL TROUGHING WILL KEEP TEMPERATURES BELOW
NORMAL.
GFS SHOWS NEXT CLIPPER SHORT WAVE PHASING BETTER WITH GULF MOISTURE
THAN THE ONE TODAY...WITH BETTER RAIN POTENTIAL MONDAY NIGHT INTO
TUE. GFS SHOWS ANOTHER COUPLE OF WAVES LATER IN THE WEEK FOR
CONTINUED UNSETTLED CONDITIONS.

&&

.AVIATION...
A DYNAMIC AFTERNOON IN STORE AS THE COLD FRONT MAKES ITS WAY TOWARD
THE EASTERN CAROLINAS.  BASED ON KLTX VWP WILL CARRY GUSTS TO 25 KT
AS THE PREVAILING CONDITION THIS AFTERNOON.  WITH EVEN STRONGER
WINDS ALOFT...ANY SHOWERS THAT GET GOING SHOULD MIX THOSE DOWN TO
THE SFC FAIRLY EFFICIENTLY.  THUNDER IS A LOW ENOUGH PROBABILITY
THAT I CHOSE NOT TO INCLUDE IT...BUT DID CARRY A CB DESIGNATOR AND
GUSTS TO 40 KT IN THE TEMPO GROUPS LATER THIS AFTERNOON.

HAD SOME MARGINAL REPORTS OF LLWS AT KILM THIS MORNING...BUT NOTHING
SINCE 16Z.  VWP ALSO SHOWS THINGS MORE MIXED OUT NOW...SO WILL NOT
CARRY ANY LLWS IN THIS ISSUANCE.

DIMINISHING WINDS AND VFR CONDITIONS AFTER 00Z.

&&

.MARINE...
COLD FRONT WILL PUSH SOUTH OF THE WATERS TONIGHT. AHEAD OF THE FRONT
STRONG WESTERLY FLOW WILL PREVAIL...THEN VEER NORTHWESTERLY WITH ITS
PASSAGE. COOL SHELF WATERS ARE LIMITING SPEEDS NEAR SHORE...CARO-
COOPS BUOY 3 NM OFF SUNSET BEACH INDICATING SPEEDS ONLY AROUND 15
KT...WHILE SPEEDS ACROSS THE WARMER WATER OFFSHORE ARE MUCH HIGHER
(FRYING PAN BUOY 20-25 KT WITH HIGHER GUSTS). BY 12Z SUNDAY A WEAK
RIDGE AXIS WILL QUICKLY BUILD TOWARD THE COAST AND COLD AIR
ADVECTION WILL WEAKEN THROUGH THE MORNING. THUS EXPECT SMALL CRAFT
ADVISORY CONDITIONS TO COME TO AN END DURING THE OVERNIGHT. BENIGN
CONDITIONS EXPECTED SUNDAY THROUGH MONDAY MORNING...THEN THE
SOUTHWESTERLY PRESSURE GRADIENT WILL TIGHTEN THROUGH MONDAY
AFTERNOON. GFS LOOKS TOO STRONG IN THE SOUTHWEST FLOW REGIME MONDAY
NIGHT THROUGH EARLY TUESDAY MORNING AHEAD OF THE FRONT. NOAA
WAVEWATCH III HEIGHTS ARE ALSO TOO HIGH AT THAT TIME. THE FRONT WILL
PASS OFF THE COAST DURING TUESDAY WITH A PERIOD OF STRONG OFFSHORE
FLOW IN ITS WAKE. OFFSHORE FLOW WILL WEAKEN LATE TUESDAY NIGHT. HIGH
PRESSURE WILL MIGRATE OVER THE REGION DURING WEDNESDAY. THE NEXT
FRONT WILL APPROACH FROM THE WEST DURING THE SECOND HALF OF THE
WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256.

&&

SHORT/LONG TERM...TM
MARINE...PFAFF
AVIATION...RAS
Hazardous weather outlook, Mar 5, 1:45 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EST SAT MAR 5 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061105-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
145 PM EST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH THIS AFTERNOON...WITH DAMAGING WIND AND NICKEL SIZE HAIL
POTENTIAL.
BY SUNDOWN MOST OF THE ACTIVITY WILL BE OFF THE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

M

In the hours before

Special weather statement, Mar 5, 11:59 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EST SAT MAR 5 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1159 AM EST SAT MAR 5 2005

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON.  WHILE THE COVERAGE OF STORMS WILL BE
LIMITED...ANY SHOWERS OR STORMS THAT DO DEVELOP COULD BECOME SEVERE
WITH DAMAGING WINDS AND HAIL.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

RAS
Special weather statement, Mar 5, 2:47 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EST SAT MAR 5 2005

NCZ087-096-097-099>101-052200-
BLADEN-BRUNSWICK-COLUMBUS-NEW HANOVER-PENDER-ROBESON-
INCLUDING THE CITIES OF...BURGAW...ELIZABETHTOWN...HAMPSTEAD...
LELAND...LUMBERTON...SHALLOTTE...SOUTHPORT...TABOR CITY...
WHITEVILLE AND WILMINGTON
247 PM EST SAT MAR 5 2005

...SHOWERS AND STORMS PRODUCING STRONG GUSTY WINDS...

THROUGH 5 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT SOUTHEAST NORTH CAROLINA.  RAINFALL WILL BE BRIEF...BUT STRONG
GUSTY WINDS IN EXCESS OF 40 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...SO
RESIDENTS SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

RAS
Special weather statement, Mar 5, 3:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EST SAT MAR 5 2005

SCZ032-033-039-046-052200-
FLORENCE-GEORGETOWN-MARION-WILLIAMSBURG-
INCLUDING THE CITIES OF...FLORENCE...GEORGETOWN...KINGSTREE...
LAKE CITY...MARION...MULLINS AND MURRELLS INLET
314 PM EST SAT MAR 5 2005

...SHOWERS WILL PRODUCE STRONG GUSTY WINDS...

A CLUSTER OF SHOWERS WILL MOVE INTO FLORENCE AND WILLIAMSBURG
COUNTIES FROM THE WEST BY 330 PM...AND GUSTY WINDS IN EXCESS OF 50
MPH WILL BE POSSIBLE.  THESE SHOWERS AND STRONG WINDS WILL PUSH INTO
MARION AND GEORGETOWN COUNTIES AFTER 4 PM.  A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 7 PM...SO RESIDENTS SHOULD BE ALERT TO
CHANGING WEATHER CONDITIONS.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.
Special weather statement, Mar 5, 3:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EST SAT MAR 5 2005

SCZ034-052130-
HORRY-
INCLUDING THE CITIES OF...CONWAY...LORIS AND MYRTLE BEACH
336 PM EST SAT MAR 5 2005

THROUGH 430 PM...THUNDERSTORMS MOVING EAST AT 40 MPH ACROSS HORRY
COUNTY WILL CAUSE WIND GUSTS AT LEAST 40 MPH...BRIEF HEAVY RAIN...AND
POSSIBLY SMALL HAIL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

TM
Local storm report, Mar 5, 3:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EST SAT MAR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SOCASTEE                33.68N 79.00W
03/05/2005  0.25 INCH        HORRY              SC   AMATEUR RADIO

&&

NEILES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:38 PM ESTSpecial Marine WarningILM52 min
Mar 5, 3:57 PM ESTSpecial Marine WarningILM33 min
Mar 5, 5:00 PM ESTSevere Thunderstorm WarningILMHorry89 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.